Hail, Adams
- When
- June 5, 9:14 AM CST
- Where
- Adams County, 1.26 mi WSW of (Hsi)hastings Arpt
- Measured
- 1 in hail
- Property damage
- $5,000
- Crop damage
- $150,000
- Reported by
- Law Enforcement
- Coordinates
- 40.590, -98.450
Upper level and surface low pressure systems, both shifting east into the Central Plains, brought a round of strong to severe thunderstorms to south central Nebraska during the afternoon and early evening hours. These thunderstorms were aided by a surface front draped across the region, along with boundaries left from previous convection.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Upper level and surface low pressure systems, both shifting east into the Central Plains, brought a round of strong to severe thunderstorms to south central Nebraska during the afternoon and early evening hours. These thunderstorms were aided by a surface front draped across the region, along with boundaries left from previous convection. Hail to the size of golfballs and wind gusts near 60 mph were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 5, 5:04 AM CST, 4 hours 10 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
604 AM CDT THU JUN 5 2008
.AVIATION...12Z TAF. MAIN FORECAST CONCERNS FOR TODAY LIE WITH
THUNDERSTORM CHANCES THIS AFTERNOON AND WITH WINDS. ANOTHER ROUND
OF THUNDERSTORMS EXPECTED TO DEVELOP THIS AFTERNOON...AM NOT
EXPECTING THE GRI TERMINAL TO BE AFFECTED UNTIL AFTER 3 PM.
SOUTHERLY WINDS EXPECTED TO INCREASE THROUGH THE LATE MORNING HOURS
AND LAST THROUGH THE AFTERNOON...AS AN AREA OF LOW PRESSURE
DEEPENING OVER WESTERN KANSAS CAUSES A TIGHTER PRESSURE GRADIENT.
WINDS EXPECTED TO INCREASE TO 20 TO 25 MPH THIS AFTERNOON BEFORE
DIMINISHING THIS EVENING. A COLD FRONT MOVING THROUGH THE CWA WILL
BRING A WIND SHIFT DURING THE OVERNIGHT HOURS...EVENTUALLY
BECOMING MORE WESTERLY BY THE END OF THE TAF PERIOD.
&&
.PREV DISCUSSION... /ISSUED 420 AM CDT THU JUN 5 2008/
DISCUSSION...ACTIVE WEATHER PATTERN CONTINUES ACROSS THE
CWA...WITH 00Z UPPER AIR OBSERVATIONS AND RECENT SATELLITE IMAGERY
SHOWING A STOUT UPPER LEVEL LOW PRESSURE SYSTEM SPINNING OVER THE
ROCKIES. ENERGY EJECTED OUT AHEAD OF THIS LOW HELPED IN THE
DEVELOPMENT OF STRONG/SEVERE THUNDERSTORMS OVERNIGHT ALONG A
SURFACE STATIONARY FRONT...AND HAS SINCE MOVED OUT OF THE
CWA...LEAVING MOSTLY QUIET CONDITIONS BEHIND. CURRENT SFC ANALYSIS
CONTINUES TO SHOW LOW PRESSURE OVER WESTERN KS WITH A BOUNDARY
DRAPED TO THE NNE RIGHT ACROSS THE CWA AND INTO EASTERN NEBRASKA.
UNFORTUNATELY...THE QUIET WEATHER WE SEE THROUGH THE REST OF TONIGHT
AND INTO THE MORNING HOURS IS EXPECTED TO AGAIN COME TO AN END LATER
THIS AFTERNOON/EVENING. MODELS IN GOOD AGREEMENT WITH THE EVOLUTION
OF THE PATTERN THROUGHOUT THE DAY. MAIN UPPER LEVEL LOW/TROUGH
CONTINUES TO SHIFT EAST...AND BY 00Z TONIGHT IS CENTERED OVER THE
HIGH PLAINS WITH A 140+ KT UPPER LEVEL JET NOSING IN FROM THE SW.
AHEAD OF THIS SYSTEM AT THE SURFACE...LOW PRESSURE CURRENTLY
CENTERED OVER WESTERN KS BECOMES BETTER ORGANIZED...AND ALSO SHIFTS
TO THE NORTHEAST SO THAT BY 00Z IT IS CENTERED OVER A GOOD CHUNK OF
THE NORTHERN CWA. THIS WILL ALSO BRING A MORE ORGANIZED SURFACE
COLD FRONT INTO THE CWA DURING THE AFTERNOON HOURS. EVERYTHING IS
COMING TOGETHER TO BRING ANOTHER ROUND OF SEVERE WEATHER TO THE
CWA LATER TODAY. LIFT...NOT A PROBLEM. MOISTURE TRANSPORT INTO THE
CWA...SOUTHERLY FLOW AHEAD OF THE SFC LOW CONTINUES HELPING WITH
THAT PART. INSTABILITY ALSO LOOKS TO BE THERE...WITH MODELS
SHOWING 2-3000 J/KG OF CAPE NOSING INTO THE CWA THIS AFTERNOON.
EXPECT WARMER TEMPERATURES IN THE MID LEVELS TO KEEP THINGS FROM
FIRING BEFORE MID/LATE AFTERNOON...BUT ONCE THUNDERSTORMS DO
FIRE...SHOULD HAVE LITTLE PROBLEM BECOMING SEVERE. WITH FRONTAL
BOUNDARIES/CENTER OF SFC LOW IN SUCH CLOSE PROXIMITY TO THE
CWA...PLENTY OF SHEAR LOOKS TO BE AVAILABLE...SO LARGE HAIL AND
TORNADOES A POSSIBILITY. THINK STORMS WILL BE QUITE SIMILAR TO
TONIGHTS IN THAT THEY WILL BE EFFICIENT RAIN MAKERS...SO HYDRO
AGAIN WILL BE AN ISSUE.
ANOTHER POINT OF CONCERN TODAY BEFORE ANY SEVERE WEATHER FIRES IS
WITH THE WINDS THROUGH THE AFTERNOON HOURS. THE DEEPENING LOW TO
OUR WEST WILL BRING A TIGHT PRESSURE GRADIENT ACROSS PORTIONS OF
THE CWA...SO FELT BEST TO ISSUE A WIND ADVISORY FOR ROUGHLY THE
SOUTHEASTERN HALF OF THE CWA FROM 17Z TO 00Z TONIGHT. DAY SHIFT
WILL NEED TO MONITOR IN CASE WINDS CRANK UP EARLY OR DEVELOP
FURTHER WEST THAN CURRENTLY EXPECTED.
FOR THE OVERNIGHT HOURS TONIGHT...STORMS...AND SEVERE
THREAT...CONTINUE ON AS THE SOUTHERLY LLJ GETS CRANKED UP ONCE
AGAIN...WITH MODELS SHOWING IT REACHING TO 60+ KTS. EXPECTING
CONVECTION TO BECOME MORE LINEAR ALONG THE FRONT AS THE
EVENING/NIGHT PASSES.
MODELS HAVE BEEN IN GOOD AGREEMENT OVER THE PAST FEW DAYS WITH
THIS SYSTEM PUSHING EAST OF THE CWA BY 12Z FRIDAY...SO NO REASON
NOT TO KEEP DRY FORECAST GOING FOR FRIDAY. EVEN WITH THE COLD
FRONT MOVING THROUGH...THERE ISN/T ANY SIGNIFICANTLY COOLER AIR
ASSOCIATED WITH IT...SO HIGHS ON FRIDAY EXPECTED TO STAY IN THE
80S.
KEPT FORECAST DRY FOR FRIDAY NIGHT AND INTO THE DAYTIME
SATURDAY...AS ZONAL FLOW SETS UP ALOFT ACROSS THE PLAINS AND NO
SIGNIFICANT DISTURBANCES PASS OVERHEAD. SATURDAY LOOKS TO WARM UP A
BIT FROM FRIDAY...WITH LOWER 90S POSSIBLE ACROSS THE SOUTH.
MADE NO CHANGES TO SATURDAY NIGHT AND BEYOND.
AVIATION...06Z TAF. MAIN FORECAST CONCERN IS WITH THUNDERSTORM
CHANCES. LARGE AREA OF THUNDERSTORMS OVER CENTRAL NE LOOKS TO
IMPACT THE GRI TERMINAL SOON. ONCE THIS MOVES PAST QUIET
CONDITIONS RETURN INTO TOMORROW AFTERNOON...BEFORE ANOTHER CHANCE
FOR THUNDERSTORMS MAKE THEIR WAY INTO THE CWA. TERMINAL LOOKS TO
BE AFFECTED DURING THE LATE AFTERNOON/EVENING HOURS.
HYDROLOGY...ALL BUT FAR SW 3 COUNTIES OF NEBRASKA PORTION OF THE
CWA ARE IN A FLOOD WARNING UNTIL LATE MORNING/EARLY AFTERNOON ON
THURSDAY. RUN OFF FROM EARLIER HEAVY RAINFALL WILL CAUSE
STREAMS...CREEKS...RIVERS...TO REMAIN SWOLLEN. ALSO KEPT FLASH
FLOOD WATCH GOING ACROSS ENTIRE CWA THROUGH 12Z FRIDAY...AS STRONG
TO SEVERE THUNDERSTORMS EXPECTED TO ONCE AGAIN DEVELOP ACROSS THE
CWA LATE THIS AFTERNOON AND INTO THE OVERNIGHT HOURS. ANY STORMS
WHICH DO DEVELOP WILL BE CAPABLE OF DROPPING HEAVY AMOUNTS OF
RAINFALL IN A SHORT AMOUNT OF TIME.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR NEZ039>041-046>049-
060>064-072>077-082>087.
WIND ADVISORY FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR
NEZ049-063-064-075>077-084>087.
KS...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR KSZ005>007-017>019.
WIND ADVISORY FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR
KSZ005>007-017>019.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 710 AM CDT THU JUN 5 2008 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 061200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 710 AM CDT THU JUN 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. A FEW SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN PORTIONS OF THE OUTLOOK AREA THIS MORNING. HOWEVER...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. THE GREATEST RISK FOR SEVERE WEATHER THIS MORNING LIES ACROSS DAWSON...GOSPER...AND FURNAS COUNTIES. A WIND ADVISORY GOES INTO EFFECT THIS AFTERNOON ALONG AND SOUTH OF A LINE FROM OSCEOLA NEBRASKA TO PHILLIPSBURG KANSAS. SEE THE LATEST WIND ADVISORY PRODUCT FOR THE LATEST INFORMATION. ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED TO DEVELOP AFTER 4 PM. CONDITIONS ARE FAVORABLE ACROSS THE ENTIRE OUTLOOK AREA FOR THUNDERSTORMS TO QUICKLY BECOME SEVERE...WITH THE POSSIBILITY OF HAIL TO THE SIZE OF BASEBALLS...DAMAGING WINDS TO 70 MPH...AND TORNADOES. FLOODING WILL ALSO BE A CONCERN ACROSS THE ENTIRE OUTLOOK AREA WITH ANY THUNDERSTORM DEVELOPMENT...AS HEAVY RAINFALL IN A SHORT AMOUNT OF TIME IS POSSIBLE OVER ALREADY SATURATED SOIL. A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY NIGHT ACROSS THE ENTIRE OUTLOOK AREA. SEE THE LATEST FLASH FLOOD WATCH STATEMENT FOR MORE INFORMATION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORM CHANCES RETURN TO THE OUTLOOK AREA SATURDAY NIGHT THROUGH MONDAY NIGHT...WITH A POSSIBILITY OF SEVERE WEATHER ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED AFTER 4 PM. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
800 AM CDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 AM HEAVY RAIN POLK 41.08N 97.78W
06/05/2008 M7.50 INCH POLK NE CO-OP OBSERVER
7.50 INCHES OF RAIN IN THE PAST 24 HOURS
&&
PFANNKUCHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
823 AM CDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 AM HAIL 4 S SHICKLEY 40.36N 97.72W
06/05/2008 E1.00 INCH FILLMORE NE CO-OP OBSERVER
PEA TO QUARTER SIZE HAIL. TIME ESTIMATED FROM RADAR.
0442 PM HAIL COTESFIELD 41.36N 98.63W
06/04/2008 E1.75 INCH HOWARD NE PUBLIC
GOLF BALL SIZE HAIL WITH REPORTS OF A FEW WINDOWS BROKEN
OUT IN COTESFIELD. TIME ESTIMATED FROM RADAR.
&&
PFANNKUCHThe Grand Island radar (KUEX), 30 km away, was scanning. The volume nearest the first event began at 15:14 UTC.
5 thunderstorm wind, 4 hail. Local standard time, as filed.
Penny to quarter size hail was reported.
Damage to home windows and siding as well as windshields reported. Accompanying winds estimated at 50 to 60 mph.
Large tree limbs blown down by winds estimated at 50 to 60 mph.
Shingles reported blown off shed with doors blown open.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 117465, 117467, 117468, 117471, 117473, 117475, 117476, 117478, 117480.